Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Narcolepsy linked to flu vaccine

  • Comment

A type of flu jab has been linked to an increased chance of narcolepsy in people under 20, but it has been given to millions of children and teenagers in the UK.

The European Medicines Agency has warned that children and teenagers should only been given Pandemrix as a last resort if other vaccines for the H1N1 strain of flu are unavailable after they made a connection between the rare sleep disorder and taking the drug.

Studies from Finland and Sweden suggested that there is a six to 13-fold increased risk of a child or adolescent developing narcolepsy, which causes a person to fall asleep without warning, if they have been vaccinated with Pandemrix compared with those who hadn’t been given a vaccine.

The overall risk benefit of Pandemrix is otherwise positive.

The EMA said that Pandemrix has probably interacted with genetic or environmental factors, which may have contributed to the increased risk of narcolepsy, and other factors may have also had an impact.

  • Comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.